Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 203, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Oct 29, 1998, 1:18 PM CST for Cass County, Illinois. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 29, 1998, 1:18 PM CST (19:18 UTC)
- Expired
- Oct 29, 1998, 2:00 PM CST
- In force
- 42 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Cass County, IL
The radar
The Lincoln radar (KILX), 80 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 29, 2:00 PM CST | Thunderstorm Wind | Virginia, IL | Thunderstorm winds blew down several power lines and snapped two utility poles in half two miles east of Virginia. In Philadelphia, the thunderstorm winds blew down 13 utility poles. No injuries were reported. |
| Oct 29, 2:00 PM CST | Hail 1.75 | Virginia, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 291920 SVRSPI ILC017-292000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 118 PM CST THU OCT 29 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN CENTRAL ILLINOIS * UNTIL 200 PM CST * AT 117 PM CST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BEARDSTOWN... MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BLUFF SPRINGS VIRGINIA CHANDLERVILLE DAMAGING WINDS AND LARGE HAIL CAN BE EXPECTED. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. UTHLAU:T
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 2:00 AM CST, 11 hours 18 minutes earlier.
Area forecast discussion, Oct 29, 2:00 AM CST, 11 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 AM CST THU OCT 29 1998 06Z SFC ANALYSIS SHOWING LOW PRES ACROSS EXTREME S CENT SD. WARM FRNT EXTENDING SE INTO SW IA/NE MO AND SRN IL. KILX 88D INDICATING PCPN MOVG INTO WRN SECTIONS OF CWA...W OF GBG-SPI LINE. THIS PCPN DVLPG ON NOSE OF 30-35KT LLJ AND IN AREA OF STRONGEST LOW LVL THETE ADV. STILL MORE SHRAS/TSRA DVLPG BACK INTO CENT MO. MODELS SIMILAR IN MOVG SFC LOW INTO SW MN BY 00Z WITH CF WRAPING SEWRD INTO EXTREME WRN IL. MAIN FCST PROBLEM FOR TDY WILL BE TIMING OF PCPN. WAA PCPN SHOULD AFFECT MAINLY WRN PORTIONS OF CWA FOR MUCH OF THE MORN WITH A FW SHRAS REACHING ERN PORTIONS. THERE WILL LIKLEY BE A BREAK IN PCPN IN WEST MIDDAY. AS CF APPROACHES FROM WEST...WOULD EXPECT A NEW LINE OF SHRA/TSRA DVLP ACROSS ERN IA AND MO DURING AFT AS INSTABILITY/LOW LVL MOISTURE CONV INCREASES ALONG BOUNDARY. THIS ACTIVITY SHOULD SHIFT NE INTO WRN IL BY 00Z. SWODY1 PUTS W CENT IL INTO SLGT RISK. FOR CENT IL INSTABILITY SHOULD BE KEPT LOWER WITH MORN SHRAS AND ABUNDANT CLD COVER DURING DAY AND SO ACTIVITY SHOULD WEAKEN AS IT MOVES EAST DURING EVE. CAPES FCST TO BE 800-1200/LI'S -2 TO -4 AT 00Z ACROSS WRN IL MAY BE A BIT ON HIGH SIDE. ALTHOUGH...THINK PLACING T IN FCST WELL WARRANTED FOR LATER TDY. FWC/FAN TEMPS SIMILAR FOR TDY AND WILL BE FOLLOWED CLOSELY. PIA 68/53 77 SPI 70/54 77 DEC 70/54 77 CMI 66/53 45 LWV 73/56 24 FRIEDERS
In the hours before
Special weather statement, Oct 29, 11:00 AM CST, 2 hours 18 minutes before
ILZ027>031-036>038-040>044-047>054-061-301200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CST THU OCT 29 1998 SYNOPSIS: A WARM FRONT CUTTING ACROSS SOUTHWEST ILLINOIS WILL ADVANCE TOWARD NORTHEAST ILLINOIS THIS AFTERNOON. MEANWHILE...A SHARP COLD FRONT OVER THE CENTRAL PLAINS WILL APPROACH FAR WESTERN ILLINOIS BY EARLY EVENING. A WARM AND MOIST AIRMASS WILL BE IN PLACE ACROSS WEST CENTRAL ILLINOIS DUE TO BREEZY SOUTH WINDS. WITH CLOUDS BREAKING UP SOUTHWEST OF THE WARM FRONT...TEMPERATURES SHOULD RISE INTO THE 70S. THIS WILL DESTABILIZE THE ATMOSPHERE FURTHER ALLOWING WIDELY SCATTERED THUNDERSTORMS TO REDEVELOP ACROSS THIS AREA BY LATE AFTERNOON...THEN DIMINISH AFTER SUNSET. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND GUSTY DAMAGING WINDS IN AREAS WEST OF A BLOOMINGTON TO DECATUR LINE. SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 AND 8 PM CST. HUETTL/MILLER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 1:55 PM CST | Severe Thunderstorm Warning | ILX | Cass | 50 min |
| Oct 29, 2:13 PM CST | Tornado Warning | ILX | Cass, Menard | 47 min |
| Oct 29, 3:00 PM CST | Severe Thunderstorm Warning | ILX | Logan, Menard | 60 min |
| Oct 29, 4:54 PM CST | Severe Thunderstorm Warning | ILX | Moultrie | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.